Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, June 28, 2008

June 28, 2008 · NWS TSA · 3 events in 2 counties and zones

Thunderstorms moved across eastern Oklahoma during the afternoon. One storm briefly became severe over Pittsburg County producing large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms moved across eastern Oklahoma during the afternoon. One storm briefly became severe over Pittsburg County producing large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 28, 9:35 AM CST, 5 minutes earlier.

Area forecast discussion, Jun 28, 9:35 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1035 AM CDT SAT JUN 28 2008

.UPDATE...

&&

.DISCUSSION...
AM UPDATING PRODUCTS WITH A FEW MINOR CHANGES TO POPS. THIS UPDATE
WILL ALSO INCLUDE HEADLINES FOR THUNDERSTORM WATCH NUMBER 628.

SHORT TERM...06
LONG TERM....07
Hazardous weather outlook, Jun 28, 3:46 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
446 AM CDT SAT JUN 28 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
446 AM CDT SAT JUN 28 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LARGE AREA OF THUNDERSTORMS IS MOVING ACROSS FAR NORTHWEST
ARKANSAS EARLY THIS MORNING WITH MORE ISOLATED THUNDERSTORMS
ACROSS THE REST OF THE AREA. THE STORMS EARLY THIS MORNING WILL
POSE A MARGINAL SEVERE WEATHER AND FLASH FLOOD THREAT WITH THE
HEAVIEST RAINFALL EXPECTED IN FAR NORTHWEST ARKANSAS.

THUNDERSTORM REDEVELOPMENT IS EXPECTED ACROSS THE AREA THIS
AFTERNOON INTO THIS EVENING AS A COLD FRONT MOVES SOUTH ACROSS THE
AREA. LEFTOVER OUTFLOW BOUNDARIES FROM STORMS THIS MORNING MAY
ALSO FOCUS STORM DEVELOPMENT AHEAD OF THE FRONT LATER THIS
AFTERNOON. THE AIRMASS AHEAD OF THE FRONT WILL BECOME QUITE
UNSTABLE THIS AFTERNOON BUT WIND FIELDS WILL BE RATHER WEAK. THIS
MAY TEND TO LIMIT STORM ORGANIZATION BUT THE INSTABILITY WILL BE
SUFFICIENT FOR A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WINDS. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER MIDNIGHT AS
THE COLD FRONT MOVES SOUTH OF THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED....ESPECIALLY THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH TUESDAY...NO HAZARDS.
WEDNESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE AREA LATE IN
THE WEEK RETURNING THE CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT
THROUGH FRIDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jun 28, 4:05 AM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
505 AM CDT SAT JUN 28 2008

OKZ070-071-281100-
MCINTOSH OK-MUSKOGEE OK-
505 AM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     CENTRAL MUSKOGEE

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN MCINTOSH

AT 505 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF BOYNTON...MOVING SOUTHEAST AT 16 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...RENTIESVILLE...
OKTAHA...KEEFETON...WAINWRIGHT...BOYNTON...SUMMIT...JAMESVILLE AND
TAFT.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3580 9564 3578 9561 3578 9559 3579 9556
      3562 9520 3540 9541 3563 9571 3572 9571
TIME...MOT...LOC 1005Z 310DEG 14KT 3568 9561
Special weather statement, Jun 28, 4:06 AM CST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
506 AM CDT SAT JUN 28 2008

ARZ001-002-011-281100-
BENTON AR-CARROLL AR-MADISON AR-
506 AM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     CARROLL...NORTHEASTERN BENTON AND NORTHERN MADISON

AT 506 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF BUSCH...MOVING SOUTHEAST AT 16 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...OAK HILL...GATEWAY...GARFIELD...
BERRYVILLE...EUREKA SPRINGS...GREEN FOREST...METALTON...CABANAL...
RULE...BEAVER LAKE...GRANDVIEW...BUSCH...BEAVER AND ROCKHOUSE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3613 9361 3646 9401 3650 9397 3650 9370
      3633 9340
TIME...MOT...LOC 1006Z 310DEG 14KT 3647 9385
Special weather statement, Jun 28, 9:04 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1004 AM CDT SAT JUN 28 2008

OKZ056>058-281600-
CRAIG OK-NOWATA OK-OTTAWA OK-
1004 AM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN CRAIG...OTTAWA AND NORTHEASTERN NOWATA

AT 1004 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20
MILES NORTHWEST OF HOLLOW...MOVING EAST AT 39 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MIAMI...COMMERCE...
FAIRLAND...NARCISSA...WYANDOTTE...OTTAWA...PEORIA...QUAPAW...
CARDIN...PICHER...HOLLOW...PYRAMID CORNERS...BLUEJACKET AND WELCH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3699 9463 3668 9464 3694 9572 3700 9570
      3700 9472
TIME...MOT...LOC 1504Z 286DEG 34KT 3701 9557
Special weather statement, Jun 28, 9:35 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1035 AM CDT SAT JUN 28 2008

OKZ057-058-062-063-281615-
CRAIG OK-DELAWARE OK-MAYES OK-OTTAWA OK-
1035 AM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN DELAWARE...SOUTHERN CRAIG...SOUTHWESTERN OTTAWA AND
     NORTHEASTERN MAYES

AT 1035 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES NORTH OF BLUEJACKET TO 4 MILES SOUTHWEST
OF PYRAMID CORNERS TO 13 MILES NORTHWEST OF WHITE OAK...MOVING
SOUTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...JAY...CHLOETA...ZENA...CLEORA...GROVE...BERNICE...
AFTON...FAIRLAND...NARCISSA...VINITA...KETCHUM...BIG CABIN...WHITE
OAK...PYRAMID CORNERS...BLUEJACKET...STRANG...PENSACOLA...LANGLEY AND
DISNEY.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
PERIODS OF TORRENTIAL RAINFALL. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT
IN CASE THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3696 9499 3660 9461 3640 9477 3639 9513
      3659 9533 3660 9532 3660 9534 3670 9543
      3676 9543 3677 9522
TIME...MOT...LOC 1535Z 316DEG 42KT 3688 9499 3673 9517
          3672 9542

The radar

The Tulsa radar (KINX), 65 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Craig

When
June 28, 9:40 AM CST
Where
Craig County, Vinita
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.650, -95.150

The Oklahoma mesonet site near Vinita recorded a 58 mile an hour wind gust.

Hail, Pittsburg

When
June 28, 2:37 PM CST
Where
Pittsburg County, Mc Alester
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.930, -95.770

Thunderstorm Wind, Pittsburg

When
June 28, 2:37 PM CST
Where
Pittsburg County, Mc Alester
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.930, -95.770

Strong thunderstorm wind gusts blew down large tree limbs across town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117709, 113184, 113187.